Arkansas, 2008Flash Flooding and Damaging Wind in Arkansas, August 6 to 7, 2008
August 6 to 7, 2008 · NWS MEG · 3 events in 3 counties and zones
A cold front approached East Arkansas during the evening hours of August 6th, 2008. Showers and thunderstorms developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached East Arkansas during the evening hours of August 6th, 2008. Showers and thunderstorms developed ahead of the front. One storm became severe producing damaging winds before dissipating. Storms regenerated along the front during the morning and afternoon hours of August 7th, 2008. These storms became severe producing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 6, 2:44 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 6, 2:44 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT WED AUG 6 2008
.DISCUSSION...
RAIN AND STRONG TO SEVERE THUNDERSTORM CHANCES LATE THIS AFTERNOON
THROUGH THURSDAY EVENING ARE THE MAIN CONCERNS.
LATEST MODELS WERE IN GENERAL GOOD AGREEMENT. USED A BLEND OF THEM
WITH NO PREFERENCE TOWARDS ONE MODEL OVER ANOTHER.
THE BIGGEST CHANGES MADE TO THE PREVIOUS FORECAST WERE TO LOWER RAIN
CHANCES THURSDAY NIGHT INTO FRIDAY.
AT 330 PM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...HOT AND
HUMID CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES IN THE
90S AND DEWPOINTS AROUND 70 UNDER PARTLY TO MOSTLY SUNNY SKIES.
A FEW SHOWERS AND THUNDERSTORMS WERE OVER NE AR...MO BOOTHEEL...
AND NORTH MS. A COLD FRONT EXTENDED ACROSS CENTRAL MISSOURI TO
SOUTHERN OHIO AND WAS SLOWLY MOVING SOUTH.
THROUGH 8 PM CDT...ISOLATED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ACROSS THE AREA...BUT COVERAGE WILL BE LIMITED AND MOST
LOCATIONS WILL BE DRY WITH UPPER LEVEL RIDGE OVERHEAD. A FEW OF
THESE STORMS MAY BECOME STRONG OR SEVERE WITH DAMAGING WINDS
AROUND 60 MPH AND HEAVY DOWNPOURS AS THE AIR IS UNSTABLE...LIFTED
INDICES -5 TO -9. MOST OF THESE SHOWERS AND STORMS WILL DIMINISH
AFTER 8 PM CDT WITH THE LOSS OF DAYTIME HEATING. HOT TEMPERATURES
WILL CONTINUE WITH READINGS MAINLY IN THE 90S AND HEAT INDEX
VALUES AROUND 100 DEGREES.
THE REST OF TONIGHT...WILL MONITOR FOR THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS...PARTICULARLY NORTH OF A JONESBORO AR TO
HUNTINGDON TN LINE...CLOSER TO THE APPROACHING FRONT. CANNOT RULE
OUT A FEW STRONG TO SEVERE STORMS...BUT DO NOT THINK WIDESPREAD
SEVERE STORMS WILL OCCUR AS ATMOSPHERIC WINDS REMAIN RATHER LIGHT...
LESS THAN 20 KTS. MODEL GUIDANCE RAIN CHANCES FROM 10/20 PERCENT OVER
NORTH MS TO 40/50 OVER FAR NE AR/MO BOOTHEEL/NW TN APPEAR TO BE ON
TRACK...SO DID NOT ALTER MUCH...THOUGH THEY MAY BE TOO HIGH
CONSIDERING NO BIG SHORT WAVE OR LOW PRESSURE DISTURBANCE ALONG
THE FRONT IS EXPECTED. CLOUDS WILL INCREASE AND TEMPERATURES WILL
DROP INTO THE LOWER TO MID 70S.
THURSDAY APPEARS TO HAVE THE BEST SHOT OF RAIN FOR THE NEXT 4 OR 5
DAYS OVER THE AREA WITH THE COLD FRONT MOVING THROUGH. NOT SURE
ABOUT EXACT COVERAGE AS LOW LEVEL CONVERGENCE LOOKS WEAK...SO
LOWERED RAIN CHANCES TO AROUND 50 PERCENT IN MOST AREAS AS COVERAGE
SHOULD BE SCATTERED IN NATURE WITH SOME LOCATIONS GETTING LITTLE
TO NO RAIN WHILE OTHERS COULD GET 1 TO 2 INCHES. WENT WITH LIKELY
RAIN CHANCES SOUTHEAST OF A YALOBUSHA MS TO PARSONS TN LINE WHERE
BELIEVE MORNING SUN WILL ALLOW FOR BEST DESTABILIZATION AND BEST
DEVELOPMENT OF MIDDAY/AFTERNOON SHOWERS AND STORMS. CLOUDS AND
RAIN WILL KEEP TEMPERATURES DOWN IN THE UPPER 80S AND LOWER 90S.
AS FOR SEVERE THUNDERSTORMS ARE CONCERNED ON THURSDAY...THINK
THERE IS SOME POTENTIAL...PARTICULARLY SOUTH OF INTERSTATE 40
WHERE THE AIR WILL BE HOTTEST AND MOST UNSTABLE. WIDESPREAD SEVERE
APPEARS UNLIKELY...BUT MULTICELL CLUSTERS AND COLD POOLS MAY
DEVELOP...PARTICULARLY OVER NE MS. SPC/S SLIGHT RISK HANDLES
THIS WELL. DAMAGING WINDS AROUND 60 MPH ARE THE MAIN HAZARD WITH
PERHAPS SOME HAIL UP TO THE SIZE OF NICKELS MAY OCCUR AS WELL.
THE BEST TIME FRAME APPEARS TO BE DURING THE AFTERNOON HOURS.
THURSDAY NIGHT INTO FRIDAY...DRIER AND COOLER AIR WILL WORK
INTO THE AREA FROM THE NORTH...SO LOWERED/REMOVED RAIN CHANCES.
SKIES WILL CLEAR THURSDAY NIGHT...ALLOW FOR COOLING INTO THE 60S
IN MANY LOCATIONS. SOME FOG MAY DEVELOP...BUT DID NOT MENTION
IN FORECAST AT THIS TIME AS NOT CERTAIN THAT IT WILL OCCUR.
FRIDAY APPEARS TO BE MOSTLY SUNNY. KEPT A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS SOUTH OF A HELENA AR TO TUPELO MS...BUT THIS MAY
BE OVERDOING IT. COMFORTABLE CONDITIONS CAN BE EXPECTED ON FRIDAY
WITH HIGHS AROUND 90 AND LOW HUMIDITY VALUES WITH SURFACE
DEWPOINTS DROPPING INTO THE 60S AND UPPER 50S.
FRIDAY NIGHT THROUGH SUNDAY NIGHT...A DRY...COOLER...PLEASANT
WEEKEND CAN BE EXPECTED WITH WARM SUNNY DAYS AND CLEAR
COOL NIGHTS. LOWS WILL MAINLY BE IN THE 60S WITH SOME MID/UPPER
50S POSSIBLE IN RURAL VALLEYS IN WEST TN. HIGHS WILL BE AROUND 90.
MONDAY THROUGH NEXT WEDNESDAY...LONG TERM MODELS...THE
GFS/ECMWF/CANADIAN GEM...SEEM TO BE IN MUCH DISAGREEMENT WITH THE
HANDLING OF WEATHER SYSTEMS AND MOISTURE. WITH LITTLE CONSISTENCY
AMONG THE MODELS...DID NOT ALTER THE PREVIOUS FORECAST MUCH AND
KEPT LOW RAIN CHANCES DURING THIS TIME FRAME. TEMPERATURES SHOULD
BE AROUND OR SLIGHTLY BELOW NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 76 90 72 91 / 20 50 20 10
MKL 71 87 63 89 / 20 50 20 0
JBR 73 88 67 91 / 30 50 20 0
TUP 74 93 69 90 / 20 60 30 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
MBS
Hazardous weather outlook, Aug 6, 2:11 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT WED AUG 6 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-072215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
311 PM CDT WED AUG 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE
MIDSOUTH...MAINLY ALONG AND NORTH OF A JONESBORO ARKANSAS TO
SAVANNAH TENNESSEE LINE. DAMAGING WINDS UP TO 60 MPH...HAIL UP TO
THE SIZE OF QUARTERS...AND HEAVY RAINFALL OF 1 TO 2 INCHES ARE THE
MAIN HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH
OF INTERSTATE 40...MAINLY BETWEEN 11 AM AND 7 PM CDT...AS A COLD
FRONT MOVES THROUGH THE AREA. DAMAGING WINDS AROUND 60 MPH...HEAVY
RAINFALL OF 1 TO 2 INCHES...AND HAIL UP TO THE SIZE OF NICKELS
WILL BE THE MAIN HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS THIS AFTERNOON
INTO TONIGHT...AND THEN AGAIN THURSDAY ALONG AND SOUTH OF
INTERSTATE 40. WIDESPREAD ACTIVATION IS NOT EXPECTED.
MBS
In the hours before
Special weather statement, Aug 6, 3:27 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT WED AUG 6 2008
ARZ008-062200-
RANDOLPH AR-
427 PM CDT WED AUG 6 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTH OF ATTICA AT 427 PM CDT...MOVING
EAST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Thunderstorm Wind, Randolph
- When
- August 6, 4:25 PM CST to 4:30 PM CST
- Where
- Randolph County, 0.98 mi SE of Attica to 1.19 mi SSE of Attica
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.339, -90.988
Straight line winds blew trees down near the intersection of Highway 251 and Country Club Road, north of Pocahontas.
Flash Flood, Greene
- When
- August 7, 9:05 AM CST to 10:30 AM CST
- Where
- Greene County, 1.28 mi NNE of Bethel to 1.47 mi NNE of Bethel
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.998, -90.524
Heavy rain produced flash flooding near Paragould. South 27th Street had six to seven inches of water standing on the street as a result.
Flash Flood, Mississippi
- When
- August 7, 10:05 AM CST to 11:30 AM CST
- Where
- Mississippi County, Blytheville to 1.14 mi N of Blytheville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.920, -89.920
Heavy rain produced flash flooding near Blytheville. Roads were covered as a result.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6 to 8, 20082 deaths · 1 event
- Flash Flooding and Flood in Vermont, August 6, 2008$1.1 million · 5 events
- Damaging Wind in New Jersey, August 6, 2008$335,000 · 78 kt wind · 1 event
- Damaging Winds in South Carolina, August 6, 2008$80,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in Massachusetts, August 6, 2008$68,000 · 50 kt wind · 9 events
- Flash Flooding in Colorado, August 6, 2008$95,000 · 2 events
- Hail and Damaging Winds in Tennessee, August 6, 2008$54,000 · 70 kt wind · 13 events
- Damaging Wind in Wisconsin, August 6, 20084 injured · $20,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in Arizona, August 6, 2008$31,000 · 56 kt wind · 3 events
- Lightning Strike in Colorado, August 6, 2008$30,000 · 1 event
- Flash Flooding and Damaging Winds in Colorado, August 6 to 8, 2008$12,000 · 65 kt wind · 6 events
- Flash Flooding in Utah, August 6 to 8, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130612, 130613, 130614.